Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 2, 2021Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 2, 2021, 4:13 PM EDT for Lenoir County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 4:13 PM EDT (20:13 UTC)
Expired
Jun 2, 2021, 4:45 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 73 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS82 KMHX 022013
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
413 PM EDT Wed Jun 2 2021

NCZ090>092-198-022045-
Jones-Lenoir-Inland Onslow-Duplin-
413 PM EDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTH
CENTRAL LENOIR...NORTHWESTERN ONSLOW AND NORTHEASTERN DUPLIN
COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Potters Hill,
or 16 miles northwest of Half Moon, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Kinston, Pleasant Hill and Hargetts Crossroads. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 3494 7758 3500 7775 3524 7765 3518 7745
TIME...MOT...LOC 2013Z 206DEG 18KT 3500 7765 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 2, 2:41 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 2, 2:41 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
241 PM EDT Wed Jun 2 2021

.SYNOPSIS...
High pressure will remain offshore through the period. More
unsettled weather is expected into the weekend as a weak trough
remains over the Southeast US.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Wed...Combo of warm front lifting N, sea breeze
moving inland and deep moisture has led to numerous shra and a
few tsra over region with best cvrg inland and N. Into the
evening looks like best cvrg will cont inland and N with least
srn cst. Later this evening appears will see general decrease in
convection. Late tonight big spread in mdls with several high
res showing widespread shra redeveloping while other like NAM
show very little. With WPC showing decent QPF continued trend of
increasing pops late espcly inland. Muggy lows upr 60s to lower
70s as low lvl flow becomes SSE.

&&

.SHORT TERM /THURSDAY/...
As of 235 PM Wed...Forcing aloft looks limited Thu but will
cont to have deep moisture and decent instab developing. Will
also have sea breeze shifting inland thru the day which will
tend to focus shra and tsra with best cvrg inland during aftn.
Wind fields a little stronger Thu so if can get pockets of
stronger instab wl have potential for strong to marginally svr
storms. High precip water values will again lead to locally
very heavy downpours with a quick inch or more likely in spots.
Highs mostly 80 to 85.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...Wet pattern persists through most of
the period with high pressure pushing offshore and a trough
approaching the region from the west. Temps near seasonal
norms, moderated by increased cloud coverage and precip.

Thursday night and Friday...Double whammy of increased moisture
transport to the area. Onshore flow from the Atlantic and
building SW flow ahead of the cold front and its parent trough
out west ushers in even more warm moist air from the Gulf. PWats
are forecast to be between one and three quarter to two inches
through the period. Typical summertime diurnal convection
possible through the period. The end of the week we get more
upper level support from the approaching trough, creating a
wider footprint of rain coverage. Friday is a day worth watching
for at least marginal severe potential with increasing shear as
shortwave moves across the region, in addition to ample
instability. Latest guidance has increased shear Friday to
include pockets of 40-50kts and the more aggressive hi-res
models show MUCAPE values around 2000-2500J/kg. Rain totals from
Wed-Friday around 1.5 to 2 inches for most of the Coastal Plain.
Dry soil conditions should limit flooding concerns overall but
areas that don't drain well or areas that see localized heavier
downpours could experience some flooding.

Weekend...GFS has slowed the progression of the shortwave and
has become more consistent with the Euro for the weekend. PWats
begin tapering off from their peaks at the end of the week but
the region still remains on the wetter side of things with
moisture still advecting in from the Atlantic. Slight chance to
chance PoPs remain for the weekend with afternoon tstorms
possible.

Start of next week remains murky with model solutions diverging.
Expect typical daily summertime patterns with chance of showers
originating along the coast and pushing inland with the
seabreeze and tstorms possible in the afternoon heating.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday Afternoon/...
As of 135 PM Wed...Frequent periods of sub VFR conditions are
expected through the TAF period. Scattered to numerous showers
and thunderstorms with torrential downpours will move through
the TAF sites for the next 2-3 hours then push further inland
with drier weather and an expected return to VFR conditions for
much of the evening. After midnight ceilings are forecast to
lower to MVFR levels with another bout of showers and possible
thunderstorms expected Thursday morning with continued sub VFR
conditions. Southerly winds are forecast to gust to around 20 kt
Thu afternoon.

LONG TERM /Thu night through Sunday/...
As of 345 AM Wednesday...Wet pattern starting midweek lasting
through the weekend with scattered showers and diurnal tstorms
expected. Localized and short-lived sub-VFR cats, especially for
the coastal plain terminals.

&&

.MARINE...
SHORT TERM /through Thu/...
As of 235 PM Wed...Warm front across region currently will lift
N tonight with winds becoming S 10 to 15 kt. Gradient tightens
a bit Thu with high pres offshore and trof to the W...S winds
increasing to 15 to 20 kt. Seas of 2 to 3 feet currently will
build to 3 to 4 ft late tonight and could see some 5 footers
develop Thu outer central and srn wtrs.

LONG TERM /Thu night through Sunday/...
As of 345 AM Wednesday...Serly winds increase to 15 to 20 kts
to end the week as a trough approaches from the west. Seas build
to 4 to 5 ft with the tightened pressure gradient by Thursday
night. 3 to 4 ft seas expected Saturday as S-SWerly winds calm a
bit to 10 to 15 kts.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CEB
AVIATION...JME/CEB
MARINE...RF/CEB
Hazardous weather outlook, Jun 2, 10:26 AM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1026 AM EDT Wed Jun 2 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-204-031430-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
1026 AM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe thunderstorms are possible on Thursday, with
the main threat damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-031430-
Hatteras Island-
1026 AM EDT Wed Jun 2 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe thunderstorms are possible on Thursday, with
the main threat damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 2:14 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
214 PM EDT Wed Jun 2 2021

NCZ080-021900-
Beaufort-
214 PM EDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT AND
NORTHEASTERN PAMLICO COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Royal, or 19
miles southeast of River Road, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ransomville, Royal, Edward, South Creek, Aurora Ferry Terminal,
Bayview Ferry Terminal and Aurora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3532 7653 3530 7649 3531 7653 3529 7653
      3531 7655 3532 7654 3532 7658 3533 7655
      3533 7661 3530 7661 3529 7658 3528 7661
      3525 7659 3524 7663 3522 7677 3532 7688
      3550 7671
TIME...MOT...LOC 1814Z 227DEG 7KT 3530 7674

8
Special weather statement, Jun 2, 4:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
413 PM EDT Wed Jun 2 2021

NCZ090>092-198-022045-
Jones-Lenoir-Inland Onslow-Duplin-
413 PM EDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTH
CENTRAL LENOIR...NORTHWESTERN ONSLOW AND NORTHEASTERN DUPLIN
COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Potters Hill,
or 16 miles northwest of Half Moon, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Kinston, Pleasant Hill and Hargetts Crossroads.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3494 7758 3500 7775 3524 7765 3518 7745
TIME...MOT...LOC 2013Z 206DEG 18KT 3500 7765

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:14 PM EDTSpecial Weather StatementMHXBeaufort46 min
Jun 2, 2:20 PM EDTSpecial Marine WarningMHX40 min
Jun 2, 4:14 PM EDTSpecial Weather StatementMHXHyde31 min
Jun 2, 4:38 PM EDTSpecial Weather StatementMHXDuplin37 min
Jun 2, 4:45 PM EDTTornado WarningMHXDuplin30 min
Jun 2, 5:14 PM EDTTornado Warning Tornado observedMHXDuplin31 min
Jun 2, 7:15 PM EDTSpecial Weather StatementMHXMartin30 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.